My Paxil doesn't seem to work anymore. My agoraphobia is bad again. Bad depression and anxiety. My doctor is switching me to Prozac from Paxil without any tapering. I'm very scared because Paxil withdrawal is awful! Can anyone give me any advice please?
Switching from Paxil to Prozac?
Question posted by mrowen on 17 July 2018
Last updated on 13 November 2022 (4 weeks ago) by scoomah
the immediate switch sometimes causes no withdrawal at all ask your dr about a benzo for withdrawal
I switched from Cymbalta to Paxil And didn’t have any problems; but my doctor did it very slowly tapering me off one and onto the other. So I went to a low dose of Cymbalta and at the same time begin to take a very low-dose of the Paxil until eventually I was off the Cymbalta altogether. cymbalta can also be a very difficult with drawl but if your doctor does it correctly you shouldn’t have any trouble. Does your doctor have you and anything else like Ativan or something to cut some of the anxiety? That can be very helpful. I wish you the very best I know switching medications can be tough
It's like... You're switching from a very sedating AD to a very activating one... Doesn't make much sense to me. Maybe a TCA makes more sense. I talk from experience... Paroxetine 40mg (max dose) was not working and I became a zombie. I was switched over the course of two weeks to 40mg Fluoxetine... But I became what I call catatonically-anxious. Could barely speak or leave bed from the overwhelming anxiety I was in. Had to be put on quetiapine for sleep and olanzapine for daytime anxiety. This was about 7 months ago. Currently just on 5mg of Escitalopram and 50mg of Trazodone. And reducing benzos...
Did this switch work for you? If so how long did you have side effects?
I have been taking Paxil for about 20 years. Started with 10 mg when first experienced a terrible anxiety . Helped very well. During my twenty years of depression and anxiety Paxil was increased to 60 mg. Was still depressed. A few years ago a new psychiatrist decided to exchange Paxil to Prozac. They are supposed to work very similarly. During this change became very sick- an awful withdrawal. Didn’t live for three months, day or night. The doc didn’t pay attention to my condition, until my son didn’t “diagnoze” me. Then the doc got scared and put me back on Paxil. Obviously was concerned I would complain about his negligence. So, he made up a story that I am a bad patient: don’t listen to him, change meds myself etc. Told me he “cannot be my doctor anymore”. I have never met such a bad doctor and a human being!
Have a different doctor ; taking Paxil and other meds. Still very depressed.
Good advice... Flutterby. When I switched, I went through withdrawal, but the dosage wasn't the same (from 80mg of Prozac to 20mg of Paxil, then after becoming pregnant, I had to switch back to Prozac, 40mg Paxil to 20mg Prozac). It was definitely better going from Paxil to Prozac instead of the other way around, in my own experience.
Please note that I do not have agoraphobia. I take Prozac for other mental health disorders.
Well, I'm sorry no one responded to you, mrowen. I've never participated in these groups, until this answer. I just read and learn. And this group isn't very active as you see. We are agoraphobes. Even online it seems. Chances are you are past the worst of it by now. I had the same thing happen, but was switched from Prozac to Cymbalta. Personally, I didn't suffer too many things, as I recall. I am sorry you are.
I would imagine the switch has caused a bit of concern, right? This leading to higher anxiety. Causing maybe a feeling of "backpedaling again" that we all go through when they change things around? Leaving off with depression. Such is the vicious cycle of our lives, yes? Knowing it doesn't change it, though, does it?
In this situation, I would advise doing all those relaxation techniques they've taught us through the years. The deep breathing. The relaxing each and every muscle one at a time. Treating yourself. I usually try to distract myself with what I refer to as "mind-numbing" activities. Things that don't depend on me so I feel no pressure. I play games that don't require interaction with others online. Sometimes I read, if I can comprehend. I might watch a movie or show if I can focus. But the key I'm trying point to here, is try really hard to focus on other things. Maybe it can lift the anxiety just enough to ease the cycle a bit until the new med has time to pick things up.
As I said, you are probably past it now, but in case you aren't... Here's some facts that might help too, if you need those. Prozac was the first SSRI, I believe. And I think you could consider Paxil to be like the granddaughter to it. A couple of generations down the line. But they both adjust your serotonin and only your serotonin. So changing from one to another might get uncomfortable for a bit, I'm really unsure about that, but it will pass if it hasn't. I would also suggest you, or a loved one if you can't, contact your doctor if you're still having symptoms at this point.
I have notifications set properly now, so let me know if I can help you in any other way.
paxil, prozac, depression, post traumatic stress disorder, anxiety, obsessive compulsive disorder, panic disorder, social anxiety disorder, generalized anxiety disorder, major depressive disorder, anxiety and stress, agoraphobia, tapering
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.